Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 227, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 26, 2002, 8:30 PM CDT for Page County, Iowa. It was in force for 30 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 8:30 PM CDT (01:30 UTC)
- Expired
- Jul 26, 2002, 9:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Page County, IA
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 8:33 PM CDT | Thunderstorm Wind 55 E | Clarinda, IA | A ham radio operator reported thunderstorm wind gusts of around 65 mph. |
| Jul 26, 8:41 PM CDT | Hail 1.75 | Clarinda, IA | |
| Jul 26, 8:46 PM CDT | Hail 1 | Clarinda, IA | |
| Jul 26, 8:48 PM CDT | Tornado F1 | Clarinda, IA | A tornado damaged 5 or so farmsteads and downed quite a few trees south of Clarinda. A semi was also blown off the road in that area. Damage included windows blown out, roofs ripped off of outbuildings, tractor-trailers flipped and trees stripped bare. |
| Jul 26, 9:00 PM CDT | Hail 1.75 | New Market, IA | |
| Jul 26, 9:07 PM CDT | Hail 1 | New Market, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1831 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
353 WUUS53 KOAX 270130 SVROMA IAC145-270200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 829 PM CDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 900 PM CDT * AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES WEST OF YORKTOWN...OR ABOUT 51 MILES NORTHEAST OF FALLS CITY. MOVEMENT WAS EAST AT 35 MPH. * SOME LOCATIONS AFFECTED... CLARINDA...HEPBURN THIS WILL REPLACE THE TORNADO WARNING WHICH EXPIRES AT 830 PM CDT. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA. LAT...LON 4081 9530 4064 9525 4069 9466 4091 9471 FOBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:35 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 26, 3:35 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT FRI JUL 26 2002
FORECAST CONCERNS CENTER AROUND PRECIP NEXT FEW DAYS AND TEMPS
GENERALLY.
SYNOPSIS...MID LEVEL CONVERGENT MOIST BAND HAS CONTINUED TO GENERATE
SHWRS AND TSTMS S CNTRL TO E CNTRL NEB AND SW IA THIS AFTN. THIS HAS
GREATLY STRENTHENED SFC FRONT NRN KS...WHICH APPEARS CLOSE TO
DESTABILIZATION PER RECENT MCD. NEXT IN A SERIES OF UPPER TROUGHS
APPEARS TO BE MOVING THRU HIGH PLAINS.
FORECAST...RAPID CONVECTIVE DEVELOPMENT LIKELY NEAR BOUNDARY...AND
ENHANCEMENT TO ONGOING CONVECTION OVER SRN AND CNTRL ZONES. BEST CHC
FOR PRECIP EARLY TNGT BEFORE UPPER TROUGH MOVES EAST.
HARD TO TELL JUST HOW HOT IT WILL GET SAT AS WEAK CDFNT MOVES INTO
AREA. BELIEVE DEW POINTS AS WELL AS TEMPS WILL RISE TO THE SE OF
THIS BOUNDARY SAT AFTN...RATHER LIKE MKC AREA THIS AFTN. WILL ISSUE
A HEAT ADVISORY FOR SOUTH COUNTIES...BUT NOT OMA OR LNK WHICH MAY
REMAIN JUST NORTH OF 105 HI IN SLIGHTLY DRIER AIR AND A LITTLE
BETTER MIXING. BEST CHC TSTMS SAT EVE AND NIGHT LIES AHEAD OF
CDFNT IN MOIST AIR.
ATMOSPHERE RELOADS SUNDAY IN WEAK RETURN FLOW AHEAD OF FINAL UPPER
TROUGH...SETTING THE STAGE FOR A POSSIBLE MCS SUN NIGHT INTO EARLY
MON.
NOT MUCH CHC OF RAIN IN EXTENDED...ALTHOUGH THERE APPEARS TO BE SOME
CHC FOR A WARM ADVN EVENT TUE NIGHT. TEMPS SHOULD BE QUITE HOT AGAIN
BY LATER IN THE WEEK AS UPPER RIDGE BEGINS TO BUILD AND WE GET INTO
A PREFRONTAL POSITION FAVORED FOR HEAT.
.OMA...HEAT ADVISORY SATURDAY AFTN AND EVE IN FAR SE NEB AND SW IOWA
NEZ068-088>093-IAZ080-090-091
POLLACKIn the hours before
Special weather statement, Jul 26, 5:30 PM CDT, 3 hours before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT FRI JUL 26 2002 STORM SPOTTERS WILL BE NEEDED OVER SOUTHEAST NEBRASKA AND THE SOUTHWEST CORNER OF IOWA THIS EVENING. TORNADO WATCH NUMBER 535 IS IN EFFECT UNTIL 10 PM CDT FOR LOCATIONS MAINLY SOUTH OF A SEWARD TO PLATTSMOUTH TO RED OAK IOWA LINE. THUNDERSTORMS WILL CONTINUE THIS EVENING ALONG AND NORTH OF A STATIONARY FRONT THAT IS LOCATED ALONG THE NEBRASKA/KANSAS BORDER. MOISTURE POOLING ALONG THIS FRONT HAS RESULTED IN A QUITE UNSTABLE AIRMASS OVER FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. IN ADDITION...WIND SHEAR PROFILES ARE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. A FEW SUPERCELLS ARE POSSIBLE THIS EVENING ALONG AND TO THE NORTH OF THE FRONT...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE MAIN HAZARDS. WITH THE ENHANCED WIND SHEAR ALONG THE FRONT...A TORNADO OR TWO IS ALSO POSSIBLE. UNSETTLED WEATHER IS LIKELY TO CONTINUE THROUGH THE WEEKEND... AS A FRONT REMAINS DRAPED ACROSS THE CENTRAL PLAINS...AND A SERIES OF UPPER DISTURBANCES MOVE EAST OUT OF THE ROCKIES. THE GREATEST RISK OF SEVERE WEATHER WILL BE IN THE LATE AFTERNOON AND OVERNIGHT HOURS...BOTH SATURDAY AND SUNDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:16 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 44 min |
| Jul 26, 7:22 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 23 min |
| Jul 26, 7:26 PM CDT | Tornado Warning | OAX | Fremont | 34 min |
| Jul 26, 7:57 PM CDT | Tornado Warning | OAX | Fremont, Page | 33 min |
| Jul 26, 8:18 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.